Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 564, NWS Norman, OK

September 18, 2011Atoka County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 18, 2011, 5:34 PM CDT for Atoka County, Oklahoma. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2011, 5:34 PM CDT (22:34 UTC)
Expired
Sep 18, 2011, 6:30 PM CDT
In force
56 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Atoka County, OK

The radar

The Norman radar (KTLX), 156 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 3:30 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2011-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2011-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 399 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1131 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
399 m²/s²
0-3 km storm-relative helicity
624 m²/s²
Significant tornado parameter
0.0
Supercell composite
27.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

590 
WUUS54 KOUN 182234
SVROUN
OKC005-182330-
/O.NEW.KOUN.SV.W.0564.110918T2234Z-110918T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
534 PM CDT SUN SEP 18 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATOKA COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 630 PM CDT

* AT 534 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR TUSHKA...MOVING NORTHEAST AT 25 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE ATOKA RESERVOIR...ATOKA...
  BENTLEY...CHOCKIE...DAISY...LANE...MCGEE CREEK LAKE...REDDEN...
  STRINGTOWN AND TUSHKA.

LAT...LON 3450 9577 3416 9579 3416 9600 3435 9631
      3442 9615 3451 9611 3451 9609 3454 9609
      3467 9591 3466 9587 3460 9587 3460 9569
      3459 9567 3451 9566
TIME...MOT...LOC 2234Z 239DEG 23KT 3431 9615

$$


CJS
1 follow-up statement
110 
WWUS54 KOUN 182309
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
609 PM CDT SUN SEP 18 2011

OKC005-182330-
/O.CON.KOUN.SV.W.0564.000000T0000Z-110918T2330Z/
ATOKA OK-
609 PM CDT SUN SEP 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR ATOKA COUNTY...

AT 607 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE 
THUNDERSTORM 8 MILES SOUTHWEST OF DAISY...MOVING NORTHEAST AT 25 
MPH. OTHER STRONG STORMS EXTENDED FROM BOGGY DEPOT STATE PARK TO 
CANEY... AND IN THE SOUTHWEST CORNER OF ATOKA COUNTY.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS OF 50 TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE ATOKA RESERVOIR...ATOKA...
  BENTLEY...CHOCKIE...DAISY...LANE...MCGEE CREEK LAKE...REDDEN...
  STRINGTOWN AND TUSHKA.

LAT...LON 3450 9577 3416 9579 3416 9600 3435 9631
      3442 9615 3451 9611 3451 9609 3454 9609
      3467 9591 3466 9587 3460 9587 3460 9569
      3459 9567 3451 9566
TIME...MOT...LOC 2307Z 239DEG 23KT 3446 9584

$$



CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:00 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 18, 3:00 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT SUN SEP 18 2011

.DISCUSSION...
COLD FRONT MAKING STEADY BUT SLOW PROGRESS ACROSS OKLAHOMA AND
WESTERN NORTH TEXAS THIS AFTERNOON. BY 00Z...FRONT WILL CLEAR ALL
BUT FAR SOUTHEAST PORTIONS OF OUR CWA. SCATTERED TO NUMEROUS
SHOWERS AND STORMS STILL EXPECTED FROM ABOUT 4 PM THROUGH AT LEAST
THE FIRST HALF OF THE EVENING...MAINLY IN AN AREA SOUTH AND EAST
OF ARCHER CITY...TO PAULS VALLEY...TO SEMINOLE. THERE APPEARS TO
BE ENOUGH INSTABILITY IN PLACE NEAR AND AHEAD OF THE FRONT TO
SUPPORT SOME SEVERE STORMS WITH LARGE HAIL.

QUIET WEATHER WILL BE SEEN TOMORROW AND MOST OF TUESDAY...AHEAD OF
SUBSTANTIAL UPPER TROUGH AND ASSOCIATED COLD FRONT. FRONTAL AND
POST FRONTAL STORMS WILL BE POSSIBLE TUESDAY NIGHT INTO THURSDAY.
PROGD INSTABILITY NOT TOO IMPRESSIVE BUT GIVEN STEEP LAPSE RATES
ASSOCIATED WITH TROUGH POST-FRONTAL...LARGE HAIL WOULD BE A
CONCERN. COOLER BUT DRIER WEATHER EXPECTED LATE WEEK INTO NEXT
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  59  85  56  88 /  10   0   0  10
HOBART OK         57  86  56  90 /   0   0   0  10
WICHITA FALLS TX  62  87  58  91 /  10   0   0   0
GAGE OK           49  87  53  90 /   0   0   0  10
PONCA CITY OK     57  84  56  85 /  10   0   0  10
DURANT OK         64  87  57  90 /  60  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/11
Hazardous weather outlook, Sep 18, 11:55 AM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN SEP 18 2011

OKZ004>048-050>052-TXZ083>090-191000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SUN SEP 18 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF SOUTHERN OKLAHOMA INCLUDING A SMALL
PART OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA SOUTHEAST OF A LINE FROM
SEMINOLE TO PAULS VALLEY TO WAURIKA TO ARCHER CITY...TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
THROUGH 10 PM.

IMPACTS...
SOME DAMAGE TO AUTOMOBILES...ROOFTOPS...AND TENDER VEGETATION FROM
LARGE HAIL.

DAMAGING WINDS OF 60 TO 65 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 3 PM UNTIL
10 PM.

DISCUSSION...
MID LEVEL MOISTURE WILL GRADUALLY CLEAR FROM WEST TO EAST TODAY
...ALLOWING STRONG SURFACE HEATING BY MIDDAY. A COLD FRONT
MOVING SOUTHEAST WILL REACH THE WESTERN BOUNDARY OF THE SLIGHT RISK
AREA EARLY THIS AFTERNOON. A PLUME OF WARM MID LEVEL AIR WILL CAP
THE UNSTABLE AIR ALONG THE FRONT...SO THUNDERSTORMS MAY STRUGGLE TO
DEVELOP UNTIL PEAK HEATING OCCURS IN THE LATE AFTERNOON. BOTH
INSTABILITY AND WIND SHEAR WILL BE AT THE LOWER END OF THE MODERATE
RANGE...WHICH IS SUFFICIENT FOR SEVERE STORMS PRODUCING HAIL UP TO
ABOUT THE SIZE OF PING PONG BALLS...AND DAMAGING STRAIGHT LINE
WINDS. STORMS WILL MOVE QUICKLY EAST AND SOUTHEAST...AND THE RISK OF
SEVERE WEATHER WILL DIMINISH AS THE SUN SETS AND AS STORMS EXIT
SOUTHEAST OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY SEP 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
AFTER DRY WEATHER ON MONDAY AND TUESDAY...THERE WILL BE A CHANCE OF
THUNDERSTORMS WHEN ANOTHER COLD FRONT ARRIVES TUESDAY NIGHT AND
WEDNESDAY. COOLER...DRIER AIR IS THEN FORECAST TO SETTLE OVER THE
SOUTHERN PLAINS FOR THE REMAINDER OF THE WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

In the hours before

Special weather statement, Sep 18, 4:11 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
411 PM CDT SUN SEP 18 2011

OKZ048-051-052-182130-
BRYAN OK-MARSHALL OK-ATOKA OK-
411 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...BRYAN AND MARSHALL
COUNTIES.

AT 408 PM CDT... STRONG THUNDERSTORMS EXTENDED ALONG AN AREA
EXTENDING FROM ATOKA... TO CANEY... TO LAKE TEXOMA.  THE STORMS WERE
MOVING NORTHEAST AT 20 MPH. PERSONS IN THE LAKE TEXOMA AREA SHOULD
REMAIN OFF THE LAKE AND SEEK ADEQUATE SHELTER UNTIL ALL STORMS MOVE
OUT OF THE AREA

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...

LAT...LON 3415 9595 3406 9593 3374 9641 3383 9662
      3389 9660 3391 9665 3384 9669 3391 9691
      3396 9693 3417 9664 3411 9658 3411 9646
      3416 9641 3434 9640 3442 9630 3442 9615
      3457 9610 3466 9597 3448 9577 3417 9577

CJS
Special weather statement, Sep 18, 4:28 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
428 PM CDT SUN SEP 18 2011

OKZ047-048-050>052-182145-
BRYAN OK-JOHNSTON OK-LOVE OK-MARSHALL OK-ATOKA OK-
428 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...BRYAN...JOHNSTON...
LOVE AND MARSHALL COUNTIES.

AT 425 PM CDT...RADAR DETECTED WIDELY SCATTERED THUNDERSTORMS
EXTENDING FROM JUST EAST OF THACKERVILLE TO WILLIS TO DURANT
AND TUSHKA.  THE STORMS ARE MOVING EAST AT 20 MPH.  A FEW OF THE
STORMS WILL PRODUCE HAIL NEAR THE SIZE OF NICKELS OR QUARTERS
AND WINDS UP TO 50 MPH.  SOME OF THE STORMS MAY EXCEED SEVERE
LEVELS AND A FEW WARNINGS MAY BE REQUIRED DURING THE LATE AFTERNOON
HOURS.  THE STRONGEST STORM IS CURRENTLY LOCATED JUST WEST OF
WILLIS.

LAT...LON 3416 9577 3415 9595 3393 9592 3377 9651
      3382 9653 3385 9664 3389 9660 3391 9666
      3385 9668 3382 9676 3387 9679 3384 9686
      3395 9693 3380 9708 3373 9709 3371 9715
      3374 9718 3380 9722 3389 9718 3460 9574
Special weather statement, Sep 18, 4:45 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT SUN SEP 18 2011

OKZ051-052-182215-
BRYAN OK-MARSHALL OK-
445 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN AND MARSHALL COUNTIES.

AT 444 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
WILLIS...MOVING EAST AT 20 MPH. OTHER STRONG THUNDERSTORMS WERE
LOCATED NEAR COLBERT...MEAD AND KENEFIC.  HAIL BETWEEN NICKELS
AND QUARTERS IS POSSIBLE ALONG WITH BRIEF BUT VERY HEAVY RAINFALL.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3378 9652 3382 9653 3381 9657 3385 9664
      3389 9660 3391 9665 3385 9668 3382 9673
      3382 9676 3387 9679 3387 9683 3384 9686
      3390 9691 3401 9689 3416 9631 3415 9622
      3375 9619
Local storm report, Sep 18, 5:23 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
523 PM CDT SUN SEP 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             7 SSW KINGSTON          33.91N 96.77W
09/18/2011  E1.00 INCH       MARSHALL           OK   FIRE DEPT/RESCUE

&&

NWS NORMAN

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:00 PM CDTSevere Thunderstorm WarningOUNCotton60 min
Sep 17, 7:04 PM CDTSevere Thunderstorm WarningOUNMajor56 min
Sep 17, 7:14 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble61 min
Sep 17, 7:30 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson45 min
Sep 17, 7:33 PM CDTSpecial Weather StatementOUNCanadian27 min
Sep 17, 7:48 PM CDTSpecial Weather StatementOUNOklahoma27 min
Sep 17, 8:00 PM CDTSpecial Weather StatementOUNStephens30 min
Sep 17, 8:02 PM CDTSevere Thunderstorm WarningOUNGarfield, Major58 min
Sep 17, 8:15 PM CDTSpecial Weather StatementOUNPayne15 min
Sep 17, 8:16 PM CDTSpecial Weather StatementOUNCotton, Jefferson14 min
Sep 17, 8:20 PM CDTSpecial Weather StatementOUNOklahoma25 min
Sep 17, 8:34 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson41 min
Sep 17, 8:47 PM CDTSpecial Weather StatementOUNLogan, Payne28 min
Sep 17, 8:55 PM CDTSevere Thunderstorm WarningOUNGarfield65 min
Sep 17, 9:42 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble63 min
Sep 17, 10:44 PM CDTSpecial Weather StatementOUNPayne31 min
Sep 17, 11:12 PM CDTSpecial Weather StatementOUNPayne33 min
Sep 18, 12:14 AM CDTSpecial Weather StatementOUNBryan31 min
Sep 18, 4:11 PM CDTSpecial Weather StatementOUNAtoka, Bryan, Marshall19 min
Sep 18, 4:28 PM CDTSpecial Weather StatementOUNAtoka, Bryan, Marshall17 min
Sep 18, 4:45 PM CDTSpecial Weather StatementOUNBryan, Marshall30 min
Sep 18, 4:53 PM CDTSevere Thunderstorm WarningOUNBryan, Marshall52 min
Sep 18, 5:17 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Johnston, Marshall43 min
Sep 18, 6:03 PM CDTSevere Thunderstorm WarningOUNBryan57 min
Sep 18, 6:13 PM CDTSpecial Weather StatementOUNHughes17 min
Sep 18, 6:25 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.